Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 14, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this red flag warning at Apr 2, 2023, 1:12 PM CDT for 24 counties in Texas; 5 counties in New Mexico. It took effect at Apr 3, 2023, 11:00 AM CDT. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2023, 1:12 PM CDT (18:12 UTC)
- In effect from
- Apr 3, 2023, 11:00 AM CDT
- Expired
- Apr 4, 2023, 11:00 PM CDT
- In force
- 36 hr
- Issued by
- NWS Midland/Odessa, TX
All 29 counties
Chaves County, NM, Eddy County, NM, Lea County, NM, Lincoln County, NM, Otero County, NM, Andrews County, TX, Borden County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Dawson County, TX, Ector County, TX, Gaines County, TX, Glasscock County, TX, Howard County, TX, Jeff Davis County, TX, Loving County, TX, Martin County, TX, Midland County, TX, Mitchell County, TX, Pecos County, TX, Presidio County, TX, Reagan County, TX, Reeves County, TX, Scurry County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 67 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 6.2 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 116 J/kg
- Mixed-layer CIN
- -305 J/kg
- Mixed-layer LCL
- 1608 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 2, 12:02 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Apr 2, 12:02 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1202 PM CDT Sun Apr 2 2023
...New AVIATION...
.SHORT TERM...
(Today through Monday afternoon)
Issued at 504 AM CDT Sun Apr 2 2023
A modest LLJ and southeasterly surface flow have been advecting
moisture into the eastern zones this morning, serving to sharpen
up a dryline around the TX/NM state line by daybreak. A quick-
moving shortwave trough gliding overhead late this morning into
the early afternoon helps shove the dryline towards San Angelo
with three main effects:
1) An isolated thunderstorm or two is possible across the Western
Low Rolling Plains late this morning before the moisture is shoved
eastward. Any storms that develop stay sub-severe and quickly
move eastward out of our area.
2) Downsloping westerly winds enhanced by the shortwave not only
bring in very dry air, but also help high temperatures this
afternoon soar well into the mid to upper 80s with 90s found along
the Rio Grande. Patchy blowing dust may result from the winds,
especially near open fields and construction sites with loose
dirt.
3) Piggy-backing off of #2, the combination of strong winds and
very dry air behind the dryline result in widespread elevated to
near-critical fire weather today...unfortunately this afternoon is
only the tip of the iceberg, so refer to the Fire Weather
Discussion below for more details.
For tonight, drier air and mostly clear skies allow for a
slightly cooler night than this morning with lows in the upper 40s
and low 50s. Monday looks to be very similar to Sunday with the
dryline staying east of our area, maintaining exceptionally dry
conditions with breezy west winds thanks to lee troughing ahead of
Tuesday's impending upper trough. The low level thermal ridge
intensifies some, yielding highs a few degrees higher than today,
largely in the upper 80s to low 90s.
-Munyan
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 504 AM CDT Sun Apr 2 2023
Monday night, southwest flow aloft strengthens as a strong upper
trough digs into the central CONUS. Despite single-digit dewpoints
across most of the area, high clouds and mixing will keep
overnight lows well-above normal. A mountain wave signature begins
strengthening in the Guadalupes, and we'll continue the watch for
the Guadalupes/Delawares, with the adjacent plains in the lee
thrown in.
Tuesday, the upper trough arrives, increasing winds ridiculously
across Southeast New Mexico and West Texas. Sunny skies will
promote mixing to 750mb or better, producing high winds across
SE NM and adjacent parts of West Texas. Advisory winds are
expected elsewhere. This will result in extremely-critical fire wx
conditions across the entire area. See fire wx discussion below
for more details. A Pac front will arrive w/the trough after 18Z
or so, tempering afternoon highs from Monday, taking them below
normal over Southeast New Mexico. A cold front will drop in behind
the trough Tuesday night, taking highs below normal area-wide
Wednesday. In fact, temperatures will remain below normal into
Easter weekend as the next trough begins digging/developing down
the west coast.
Thursday, easterly upslope surface winds develop, and will persist
in some degree into the weekend. Long-range models maintain a
chance of convection beginning over the eastern zones Thursday,
and developing west into the weekend. Models are starting to line
up w/cluster prototypes this morning, including the CMC, so maybe
a shower or two will pan out. Stay tuned.
&&
.AVIATION...
(18Z TAFS)
Issued at 1159 AM CDT Sun Apr 2 2023
VFR conditions will prevail through the forecast period. Winds
will remain gusty out of the west/southwest, diminishing somewhat
overnight tonight, before becoming gusty once again by late Monday
morning. Patchy blowing dust may impact area terminals near or
just beyond the end of the forecast period.
&&
.FIRE WEATHER...
Issued at 504 AM CDT Sun Apr 2 2023
WV imagery shows an upper trough approaching West Texas and
Southeast New Mexico this morning, forecast to be over the Permian
Basin by 18Z. Westerly 20ft winds/mixing will usher in drier air
to the FWA today, resulting in minimum RH in the single digits
most locations. As a result, widespread RFTI of 4 will combine
with ERC of 50th percentile or higher most locations for near-
critical fire weather conditions. We've shotgunned another RFD
across the FWA to cover this.
Recovery overnight will be abysmal, as westerly 20ft winds offer
no source of moisture replenishment. Monday, 20ft winds begin
increasing out west as the next upper trough digs south through
the western CONUS. Well-above normal highs will yield single-digit
minimum RH, which will in turn result in RFTI of 4, which will
combine with increased 20ft winds for RFTI of 8 developing into SE
NM and the higher terrain of West Texas for critical fire wx
conditions.
After poor recovery again Monday night, the upper trough arrives
Tuesday. Mostly sunny skies will allow for efficient mixing and
insolation to cure fine fuels. 20ft winds will increase
substantially, especially across SE NM and adjacent areas of W.
Texas. Widespread single-digit RH is again expected. This will
render extreme to historic RFTI of 8-9 blanketing the FWA, for a
day of very critical fire weather conditions. SGPWO CIPs guidance
pegs this event above the 90th percentile.
A Pac front will arrive during the afternoon, mitigating
temperatures somewhat, after which below-normal temperatures are
expected into Easter weekend. Lighter 20ft winds on the backside
of the trough, as well as a chance of rain, will mitigate fire
weather conditions after Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 48 91 54 84 / 0 0 0 0
Carlsbad 48 86 54 73 / 0 0 0 0
Dryden 56 94 62 92 / 0 0 0 0
Fort Stockton 54 92 58 87 / 0 0 0 0
Guadalupe Pass 50 77 50 65 / 0 0 0 0
Hobbs 48 86 51 74 / 0 0 0 0
Marfa 42 83 44 79 / 0 0 0 0
Midland Intl Airport 50 89 55 82 / 0 0 0 0
Odessa 51 90 56 81 / 0 0 0 0
Wink 46 90 49 81 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Monday morning through Monday evening
for Andrews-Borden-Central Brewster County-Chinati
Mountains-Davis Mountains-Davis Mountains Foothills-Dawson-
Eastern Culberson County-Ector-Gaines-Glasscock-Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Howard-Loving-Marfa Plateau-Martin-Midland-Mitchell-Scurry-
Van Horn and Highway 54 Corridor-Winkler.
Fire Weather Watch from Tuesday morning through Tuesday evening
for Andrews-Borden-Central Brewster County-Chinati
Mountains-Chisos Basin-Crane-Davis Mountains-Davis
Mountains Foothills-Dawson-Eastern Culberson County-Ector-
Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Howard-Loving-Lower
Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.
High Wind Watch from Monday evening through Tuesday evening for
Eastern Culberson County-Guadalupe Mountains Above 7000
Feet-Guadalupe and Delaware Mountains.
NM...Fire Weather Watch from Monday morning through Monday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
Fire Weather Watch from Tuesday morning through Tuesday evening
for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
Guadalupe Mountains.
High Wind Watch from Monday evening through Tuesday afternoon
for Eddy County Plains-Guadalupe Mountains of Eddy County.
&&
SHORT TERM...16
LONG TERM....44
AVIATION...84Hazardous weather outlook, Apr 2, 4:03 AM CDT, 9 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 403 AM CDT Sun Apr 2 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-030915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 403 AM CDT Sun Apr 2 2023 /303 AM MDT Sun Apr 2 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. A Rangeland Fire Danger Statement for elevated fire weather is in effect today for West Texas and Southeast New Mexico. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Widespread elevated fire weather conditions are expected on Sunday. A Fire Weather Watch is in effect Monday morning through Monday evening for Southeast New Mexico and most of West Texas. A High Wind Watch is in effect Monday evening through Tuesday evening for the Guadalupe and Delaware Mountains, Eddy County plains, and Eastern Culberson County. A Fire Weather Watch is in effect Tuesday morning through Tuesday evening for West Texas and Southeast New Mexico. High winds are likely Tuesday and Tuesday evening for Southeast New Mexico and much of West Texas. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland 44
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 1, 7:47 PM CDT | High Wind Watch | MAF | Andrews, Borden, Brewster, Culberson, Dawson, Ector and 13 more | 32 hr |
| Apr 2, 1:11 PM CDT | High Wind Warning | MAF | Andrews, Borden, Brewster, Culberson, Dawson, Ector and 12 more | 62 hr |
| Apr 2, 1:11 PM CDT | Wind Advisory | MAF | Brewster, Crane, Culberson, Glasscock, Jeff Davis, Mitchell and 4 more | 58 hr |
Nearby
Red Flag Warnings in Texas, 2023Red Flag Warnings in New Mexico, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.